Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 122, NWS Des Moines, IA

August 10, 2016Dallas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2016, 5:02 PM CDT for Dallas County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2016, 5:02 PM CDT (22:02 UTC)
Expired
Aug 10, 2016, 5:30 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Dallas County, IA

The radar

The Des Moines radar (KDMX), 17 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:23 PM CDTTSTM WND DMG1 E Dallas Center, IADALLAS CO DISPATCH REPORTED TREES AND POWER LINES DOWN IN TOWN. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2010 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WUUS53 KDMX 102202
SVRDMX
IAC049-102230-
/O.NEW.KDMX.SV.W.0122.160810T2202Z-160810T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DALLAS COUNTY IN CENTRAL IOWA...

* UNTIL 530 PM CDT

* AT 501 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAUKEE...
  MOVING NORTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  URBANDALE...CLIVE...WAUKEE...GRIMES...ADEL...DALLAS CENTER...
  GRANGER AND MINBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4160 9400 4178 9407 4181 9382 4180 9381
      4160 9381
TIME...MOT...LOC 2201Z 175DEG 9KT 4165 9389 

HAIL...<.75IN
WIND...60MPH
 
$$

ZOGG
2 follow-up statements
997 
WWUS53 KDMX 102217
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT WED AUG 10 2016

IAC049-102230-
/O.CON.KDMX.SV.W.0122.000000T0000Z-160810T2230Z/
DALLAS IA-
517 PM CDT WED AUG 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN DALLAS COUNTY...

AT 517 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DALLAS
CENTER...OR NEAR GRIMES...MOVING NORTH AT 10 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
URBANDALE...CLIVE...WAUKEE...GRIMES...ADEL...DALLAS CENTER...GRANGER
AND MINBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4160 9400 4178 9407 4181 9382 4180 9381
      4160 9381
TIME...MOT...LOC 2217Z 175DEG 9KT 4169 9389 

HAIL...<.75IN
WIND...60MPH
 
$$

ZOGG
100 
WWUS53 KDMX 102228
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT WED AUG 10 2016

IAC049-102237-
/O.EXP.KDMX.SV.W.0122.000000T0000Z-160810T2230Z/
DALLAS IA-
528 PM CDT WED AUG 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAS COUNTY
WILL EXPIRE AT 530 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS OCCURRING WITH THIS THUNDERSTORM...AND A FLASH FLOOD WARNING HAS
BEEN ISSUED FOR NORTHEASTERN DALLAS COUNTY UNTIL 1130 PM.

LAT...LON 4160 9400 4178 9407 4181 9382 4180 9381
      4160 9381
TIME...MOT...LOC 2227Z 175DEG 9KT 4171 9389 

$$

ZOGG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:48 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 10, 3:48 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
348 PM CDT Wed Aug 10 2016

.SHORT TERM.../Tonight/
Issued at 347 PM CDT Wed Aug 10 2016

Warm front has been lifting very slowly north across central Iowa
today. Moisture pooling along the boundary has helped push
dew points into the mid to upper 70s resulting in MLCAPES around
4000 J/KG. Low convective inhibition and weak forcing with sfc and
upper level convergence has led to scattered thunderstorms in the
vicinity of the surface boundary. The 0-3 km theta-e differences
in excess of 40 and the microburst parameter near 10 suggest these
storms will carry a microburst threat. In addition...brief
torrential rainfall is possible. These storms should wane this
evening with the lose of diurnal instability.

Additional storms are possible later tonight as storms develop to
the west and move into the state late. These storms may linger
into Friday morning.

.LONG TERM.../Thursday through Wednesday/
Issued at 347 PM CDT Wed Aug 10 2016

Forecast focus will be on heavy rain potential Thursday afternoon
and night. Good moisture low and mid level moisture transport
will yield PWAT values at 2.25 inches or higher which are extreme.
The surface cold front will enter northern Iowa by Thursday
afternoon the stall a bit as it nears central Iowa. Storm motions
will be slow and there will be the potential for numerous storms
over similar areas. Rainfall efficiency will be high given the
PWATs and deep warm cloud layer. Rainfall amounts may exceed 5
inches locally. Will see how storms tonight/early Thursday impact
conditions Thursday afternoon and night but expect that Flash
Flood headlines may be required for this time period. The severe
weather threat will be primarily damaging wind threat with deep
moisture and heat limiting the hail threat except with the most
mature storms and the lack of low level shear limiting the tornado
threat.

Heat and humidity will be in place again on Thursday especially
over central and southern Iowa. Heat index values likely to be
near 105 or higher at times. Similar to today, developing storms
and clouds may lessen impacts and again will proceed with no heat
headlines.

Instability will linger north of the sfc cold front on Friday
until a stronger push of cold advection arrives later in the day.
This will keep thunderstorm chances going during the day. A very
pleasant weekend on tap with highs in the upper 70s to lower 80s
with dry conditions. Isolated thunderstorms are possible Monday
night into Tuesday when the next wave of warm advection lifts
north through the state.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1232 PM CDT Wed Aug 10 2016

Local areas of MVFR over the east this afternoon. Some potential
for scattered thunderstorms this afternoon then again late
tonight into Thursday morning. Have not included in the forecast
yet but may need to include if confidence increases. Some fog
potential over northeast Iowa however coverage will be less than
this morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Donavon
LONG TERM...Donavon
AVIATION...Donavon
Hazardous weather outlook, Aug 10, 4:04 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT WED AUG 10 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-112115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
404 PM CDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR INTO THIS EVENING.
LOCALIZED DAMAGING WIND GUSTS ARE POSSIBLE WITH THESE STORMS.
ADDITIONAL STORMS ARE EXPECTED TO ARRIVE AFTER MIDNIGHT TONIGHT
OVER PORTIONS OF CENTRAL AND NORTHERN IOWA. LOCALIZED HEAVY
RAINFALL AND DAMAGING WIND GUST WILL AGAIN BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX VALUES MAY REACH INTO THE 100 TO 105 DEGREE RANGE
THURSDAY AHEAD OF IMPENDING COLD FRONT.

WIDESPREAD THUNDERSTORMS WILL BE LIKELY ACROSS THE STATE BEGINNINGOVER
NORTHERN IOWA THURSDAY AND THE REMAINDER OF THE AREA THURSDAY
NIGHT AND FRIDAY. VERY HEAVY RAINFALL WITH LOCALIZED AMOUNTS IN
EXCESS OF 5 INCHES IS POSSIBLE. THIS MAY RESULT IN FLASH FLOODING
AND SIGNIFICANT RISES ON STREAMS. ISOLATED STRONG TO SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE WITH DAMAGING WINDS THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER
RAINFALL AND FLOODING REPORTS ARE ENCOURAGED AND HELPFUL.

In the hours before

Local storm report, Aug 10, 3:47 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     DES MOINES INT AIRPORT  41.54N 93.66W
08/10/2016  M61 MPH          POLK               IA   ASOS

            .

&&

BSS
Special weather statement, Aug 10, 4:37 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
437 PM CDT WED AUG 10 2016

IAZ004-005-015-023>025-033>036-045>048-058>061-071>074-082>085-
093>096-102300-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-
WEBSTER-HAMILTON-CARROLL-GREENE-BOONE-STORY-GUTHRIE-DALLAS-POLK-
JASPER-ADAIR-MADISON-WARREN-MARION-UNION-CLARKE-LUCAS-MONROE-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...
EAGLE GROVE...CLARION...BELMOND...SAC CITY...LAKE VIEW...
ODEBOLT...WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON...
LAKE CITY...POMEROY...FORT DODGE...WEBSTER CITY...CARROLL...
JEFFERSON...BOONE...AMES...GUTHRIE CENTER...PANORA...BAYARD...
CASEY...PERRY...WAUKEE...ADEL...DES MOINES...NEWTON...
GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM...
INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE...CRESTON...
OSCEOLA...CHARITON...ALBIA...MOUNT AYR...LAMONI...LEON...
CORYDON...SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE
437 PM CDT WED AUG 10 2016

...STRONG STORMS POSSIBLE THIS AFTERNOON...

SCATTERED THUNDERSTORMS HAVE DEVELOPED DURING AFTERNOON HEATING
FROM SOUTH CENTRAL IOWA...THROUGH PARTS OF THE DES MOINES METRO
AREA...INTO NORTHWEST IOWA. THE STORMS WILL BE SLOW MOVING AND
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND WIND GUSTS TO 50 MPH.
RAINFALL RATES MAY REACH ONE INCH PER HOUR WITH LOW VISIBILITIES
AND PONDING WATER ON ROADS IN BRIEF TORRENTIAL DOWNPOURS.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:47 PM CDTSevere Thunderstorm WarningDMXPolk28 min
Aug 10, 3:54 PM CDTSevere Thunderstorm WarningDMXCalhoun36 min
Aug 10, 4:55 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas35 min
Aug 10, 5:25 PM CDTFlash Flood WarningDMXDallas6 hr
Aug 10, 5:47 PM CDTSpecial Weather StatementDMXWright43 min
Aug 10, 6:09 PM CDTSpecial Weather StatementDMXPolk51 min
Aug 10, 6:12 PM CDTSpecial Weather StatementDMXKossuth18 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.